Road Bike, Cycling Forums banner
1 - 14 of 14 Posts

· Registered
Joined
·
234 Posts
Discussion Starter · #1 ·
4 weeksago I rode a century with the local club that I always ride. During the ride I felt really good, stayed almost 80% upfront. Usually I could stay upfront on most of the rides. After that on every ride(30-60 miles) I feel very misarable, always get dropped on the first hill, could not keep up with even the slowest riders of the group. The only difference in my training is that I got bit by a tick or a spider and got an infection. Doctor put me on antibiotics to cure the infection. Blood test proved negative againts lime desese. Does this medication or infection affect my riding, or it just a lame exuse simply because I just can not keep up? Thank you.:confused:
 

· Registered
Joined
·
129 Posts
No, it is not a lame excuse but a real side effect of antibiotics. Most people who are not pushing their bodies as hard as cyclists do would never notice this. Older people, active or not, also notice feeling weak or 'run down" after taking antibiotics .
 

· gastarbeiter
Joined
·
1,524 Posts
not sure how much it will help, but it's worth taking some acidolphillis, or eating live culture yoghurt while you're on the anitbiotics. one reason why you're run down is that the antibiotics have killed off a lot of the 'good' bacteria in your digestive track.

BTW i'm not a doctor :)
 

· Dr. Flats a lot
Joined
·
742 Posts
why are you on antibiotics?

If they were worried about lyme there are strict diagnostic criteria, you just don't put everyone who gets bitten by a tick on doxycycline. If it was a spider bite, a lot of times they look infected but are not, the damage is chemical from the venom not necessarily an infection. The lyme test is not incredibly sensitive, ie. plenty of people who turn up to have lyme disease have a neg test. Just make sure you are on the meds for the right reason, as for lyme you'll end up on abx for weeks.
Photosensitivity is a common reaction to meds, particularly antibiotics. It depends on the med but sun protection is not a bad idea.
As for the weakness you are feeling, could be the meds or could be cuz you have an infection. One of the most common probs is that the antibiotics kill a lot of your gut flora (good bacteria) and can give you a lot of GI probs. The worst of which (most likely if you end up on ciprofloxacin) is c.diff, which will turn your arse into a flaming hot, green, stink, hydrant. As for the yogurt, can't hurt but hasn't ever been shown to help. These GI probs can make you dehydrated and malnourished which could cause your symptoms.
I'd make sure you have a good reason to be on the antibiotics and if so then just take it easy until you finish the course. In the interum make sure you stay well hydrated.
 

· Registered
Joined
·
234 Posts
Discussion Starter · #6 ·
infection

zoikz said:
If they were worried about lyme there are strict diagnostic criteria, you just don't put everyone who gets bitten by a tick on doxycycline. If it was a spider bite, a lot of times they look infected but are not, the damage is chemical from the venom not necessarily an infection. The lyme test is not incredibly sensitive, ie. plenty of people who turn up to have lyme disease have a neg test. Just make sure you are on the meds for the right reason, as for lyme you'll end up on abx for weeks.
Photosensitivity is a common reaction to meds, particularly antibiotics. It depends on the med but sun protection is not a bad idea.
As for the weakness you are feeling, could be the meds or could be cuz you have an infection. One of the most common probs is that the antibiotics kill a lot of your gut flora (good bacteria) and can give you a lot of GI probs. The worst of which (most likely if you end up on ciprofloxacin) is c.diff, which will turn your arse into a flaming hot, green, stink, hydrant. As for the yogurt, can't hurt but hasn't ever been shown to help. These GI probs can make you dehydrated and malnourished which could cause your symptoms.
I'd make sure you have a good reason to be on the antibiotics and if so then just take it easy until you finish the course. In the interum make sure you stay well hydrated.
A bump in the groin area made me go to see a doctor. He said that it is a gland that is swollen and my body is fighting an infection and after examing he found a bite on the lower part of my body, could not tell if it was a tick or a spider or something else. That bite according to the doctor is the cause for the infection and the swallen gland. Anitbiotics were given to fight an infection so the inflated gland will start getting smaller. Lime was mentioned just in case the doc.missed something....(blood test was negative). I do take yogurt with Activa(spell?) and acidolphillis to help my diagestive(spell?) system. Within a few days after this happend my riding started getting worse and worse.
 

· Registered
Joined
·
732 Posts
zoikz said:
One of the most common probs is that the antibiotics kill a lot of your gut flora (good bacteria) and can give you a lot of GI probs. The worst of which (most likely if you end up on ciprofloxacin) is c.diff, which will turn your arse into a flaming hot, green, stink, hydrant.
Nearly all antibiotics are associated with C. difficile.
 

· Scary Teddy Bear
Joined
·
14,801 Posts
Well

Ab24029 said:
A bump in the groin area made me go to see a doctor. He said that it is a gland that is swollen and my body is fighting an infection and after examing he found a bite on the lower part of my body, could not tell if it was a tick or a spider or something else. That bite according to the doctor is the cause for the infection and the swallen gland. Anitbiotics were given to fight an infection so the inflated gland will start getting smaller. Lime was mentioned just in case the doc.missed something....(blood test was negative). I do take yogurt with Activa(spell?) and acidolphillis to help my diagestive(spell?) system. Within a few days after this happend my riding started getting worse and worse.

if you have an active infection, that may be the cause of your fatigue.
 

· Dr. Flats a lot
Joined
·
742 Posts
hmmmm

Bump in the groin is most likely an inflammed lymph node. Lots of things can cause this, cat scratch disease, STD's.... really any kind of infection or inflammatory process. I'm a bit surprised that your MD thought it may have been a spider bite, or lyme for that matter. Not a bad choice to put you on antibiotics, but I'm not 100% comfortable with the decision tree he's hangin on. I'd get a 2nd opinion, preferably by an ID specialist. Of note while clostridium difficile has been associated with a number of antiobiotics and even in cases free of antiobiotic history there is a body of evidence that flouroquinalones (particularly ciprofloxacin) have a remarkably strong association with the development of this disease.
 

· Registered
Joined
·
168 Posts
zoikz said:
As for the yogurt, can't hurt but hasn't ever been shown to help.
Yougurt has been shown to have immunomodulatory properties. A Japanese study demonstrated that you can significantly reduce allergic symptoms by drinking cultured milk. Whether or not yogurt enhances your immune system's ability to fight C. difficile is another matter, but not implausable.
 

· Registered
Joined
·
234 Posts
Discussion Starter · #12 ·
Side effects of anibiotics

I finally got off the antibiotics last Thursday and had a chance to ride a couple of times. I feel great again. The bike feels light again and I can climb without being dropped.
 

· Registered
Joined
·
985 Posts
Ab24029 said:
4 weeksago I rode a century with the local club that I always ride. During the ride I felt really good, stayed almost 80% upfront. Usually I could stay upfront on most of the rides. After that on every ride(30-60 miles) I feel very misarable, always get dropped on the first hill, could not keep up with even the slowest riders of the group. The only difference in my training is that I got bit by a tick or a spider and got an infection. Doctor put me on antibiotics to cure the infection. Blood test proved negative againts lime desese. Does this medication or infection affect my riding, or it just a lame exuse simply because I just can not keep up? Thank you.:confused:
I'm sorry, but your question is not very sensible.:cryin: "Antibiotics" is a very general term. Different antibiotics can have (and have) very different side effects. There is absolutely no way to provide reasonable answer without knowledge of specific antibiotic and dosage. Generally, it is more likely that miserable feelings are related to infection itself and not to the antibiotics, but it depends.
 

· Registered
Joined
·
363 Posts
Most of the meds I take make me feel like crap when I ride. I have horrible allergies in the spring, I started taking my meds and felt rundown almost immediately. I spent the next month with itchy eyes and constantly blowing snot rockets, but I felt a helluva lot faster.
 
1 - 14 of 14 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top